Facebook Pixel

Cholesterol Lowering Medications, What Are The Side Effects? - Dr. Lyle

By Expert
Rate This

Dr. Brain Lyle recalls the side effects associated with cholesterol lowering medications. Dr. Lyle is an experienced cardiologist at Banner McKee Medical Center in Loveland, Colorado.

Dr. Lyle:
Understanding the side effects of cholesterol lowering medicines like statins is very important. This is a common question that people have for us. The concerns are of the liver function and also of muscle aches and pains.

Cholesterol is produced in our liver and cholesterol medicines work in the liver and so it’s possible that the liver can be bothered by taking these medications and it requires simple blood test to look at the enzyme activity of your liver on a regular basis after starting cholesterol-lowering medicines.

In my personal practice, I check the liver function test six weeks after starting and then if things are normal at that point, then we will check them on a six-months or annual basis, depending how long somebody has been on the medication.

Muscle aches and pains are a very common problem although they don’t occur very often in people taking cholesterol-lowering medications. What I mean by that is this. Cholesterol-lowering medicines are some of the widely prescribed medications in the world. We are dealing with approximately four percent of the people that take them who have any problems at all.

Muscle aches and pains are not isolated generally to a single joint. It is not as if your elbow would start to hurt after taking a cholesterol medicine. It’s more of a diffused body ache, generalized muscle aches that people typically complaint of. It often gets difficult to decide what is muscle aches and pains related to the cholesterol medicine or other medical problems that are often seen in the patients that we see such as arthritis or joint pain from an old injury, but it’s typically a diffused problem.

There are definitely certain strategies that you can employ to help reduce people’s likelihood of developing these problems, particularly by starting with a low dose, and if people have problems you could try a different drug. Just because somebody has trouble with one drug, does not mean that they are going to have problems with another drug in the same class. It’s always worth trial of a second and if not a second, a third drug to see if they are able to tolerate a third statin.

Another option is to put people on less frequent dosing such as a Monday-Wednesday-Friday approach, which is something that I often employ to people who have had problems with medications in the past or with people who are fearful of developing side effects with no previous history of having side effects.

If you do develop muscle aches and pains while taking these drugs it’s important to notify your physician. Letting them know what’s going on and reminding them of which medication you are on and the exact dose you are taking will be helpful. Explaining your symptoms to your physician should potentially trigger blood work to be done, such as looking at your liver functions, as well as looking at a muscle protein called the CK. That can help us see if your body and particularly your muscles are bothered by these medications.

Strategies to employ to help you successfully deal with this problem is one to, if it's proven to be the issue that it’s the cholesterol lowering medicine, just stop taking it. The elimination of these drugs is such that they will be gone from your body completely within several days. The symptoms should go away at that time.

The symptoms also don’t necessarily begin as soon as you start taking the medicine. You could be taking it for months and tolerating it just fine and then develop problems several months down the road.

Attempting to try another drug is an appropriate strategy. Trying it at a different dose depending on which drug you are on or choosing a strategy such as a Monday, Wednesday, Friday approach with a drug, such as CRESTOR®, is another way to attempt to get people on a cholesterol-lowering medicine if they need.

We have been able to show that being on some cholesterol-lowering medicine is better than being at not at all and if you can be on just a little bit, three times a week that will help you more than not being on any drug at all.

About Dr. Brian Lyle, M.D.:
Brian Lyle, M.D., obtained his bachelor’s degree in business administration from Boston University and graduated from the MCP Hahnemann University School of Medicine in Philadelphia, Pennsylvania. After medical school he completed an internal medicine residency at Dartmouth Hitchcock Medical Center in Lebanon, N.H. and a cardiology fellowship at Hartford Hospital in Hartford, Conn. where he was the chief cardiology fellow. He is board certified in internal medicine, cardiovascular medicine and nuclear medicine.

To Schedule Your Heart Health Check, Click Here

For More Information On Heart Care Services, Click Here

Condition: High Cholesterol, Coronary Artery Disease, Heart Disease, Heart Attack, Atherosclerosis

Related Terms: LDL Cholesterol, Low Density Lipoprotein, Chest Pain, HDL Cholesterol, CoQ10, High Cholesterol Prevention

Health Care Provider: Banner Hospital, Banner Medical Center, Banner Health, McKee Medical center,

Location: Loveland, Colorado, Northern Colorado, Fort Collins, Longmont, Boulder, Westminster, Broomfield, Denver, Greenley, 80538

Expert: Dr. Brain Lyle, Brian Lyle, M.D., Dr. Lyle, Doctor Brian Lyle, Cardiologist Brian Lyle, M.D., Heart Doctor Brian Lyle

Expertise: Cardiology, Heart Specialist, Cholesterol Lowering Food, HDL Cholesterol, LDL Cholesterol, High Cholesterol Symptoms, High Cholesterol Prevention, High Cholesterol Treatments

High Cholesterol

Get Email Updates

Related Checklists

High Cholesterol Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!